Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Wakefield, VA

July 7, 2008Fluvanna County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 7, 2008, 6:48 PM EDT for Fluvanna County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 6:48 PM EDT (22:48 UTC)
Expired
Jul 7, 2008, 7:45 PM EDT
In force
57 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:02 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 4:02 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT MON JUL 7 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVES ACROSS THE REGION TONIGHT AND TUESDAY...THEN
PUSHES OFF THE COAST TUESDAY NIGHT. WEAK HIGH PRESSURE BUILDS IN
TUESDAY NIGHT AND WEDNESDAY MORNING...WITH A COLD FRONT MOVING ACROSS
THE AREA WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FOR THE EVENG...MAIN FCST CHALLENGES INVOLVE CHANCES FOR
SHWRS/TSTMS AND SEVERE POTENTIAL MAINLY THIS EVENING. THUS
FAR...UPPER LOW TO OUR WEST HAS MOVED SLOWER THAN
ANTICIPATED...AND LATEST RADAR TRENDS DEPICT VRY SLOW EASTWARD
PROGRESSION OF TSTMS FROM THE MTNS/I-81 CORRIDOR. HAVE DROPPED
PRECIP CHANCES TO 40-50% GIVEN THESE TRENDS.

NOT OUT OF THE QSTN TO SEE SOME STRNG TO MARGINAL SVR STORMS
DVLPNG (DAMAGING WNDS/HAIL BEING MAIN THREAT)...BUT WITH
EXPECTATION THAT MOST ORGANIZED STORMS WILL NOT REACH OUR CWA
UNTIL LATER IN THE EVENG FEEL SVR THERAT WILL BE ISOLATED...AND
HAVY RAIN THREAT LIKELY NOT AS HIGH AS YSDY GIVEN SOMEWHAT LOWER
DEW PTS TODAY (65-70 RATHER THAN LWR/MID 70S YSDY).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
PESKY UPPER LOW FINALLY LOOKS TO MOVE EASTWARD AND ACROSS THE AREA
AS A WEAKENED OPEN WAVE TROUGH ON TUESDAY. NOT A REAL STRONG COLD
POOL DUE TO ITS WEAKENED STATE...BUT CAN STILL EXPECT SOME ENHANCED
LIFT AND INSTABILITY SO HAVE BUMPED POPS UP TO 40% FOR THE AFTN/ERLY
EVENG FOR ALL ZONES. STRG WINDS/HAIL WOULD BE MAIN SVR THREAT IF
STORMS BECOME ORGANIZED ENOUGH. HIGHS MAINLY IN THE UPPER 80S TO
LOWER 90S.

EXPECT FAIRLY RAPID DISSIPATION OF PRECIP TUE NGT AS ARE OF NVA IN
MID LVLS MOVES IN...WITH PTLY TO MSTLY SUNNY SKIES FOR 1ST PART OF
WED. FAST MOVING FLOW WILL BRING INCREASING INSTABILITY BY LATER
WED AFTN/EVENG AS NXT FRONT APPROACHES FROM THE WEST. HAVE 40% CHC
FOR TSTMS ACRS NW ZONES BY LATER WED AFTN/30% FARTHER SE. HIGHS
AGAIN UPPER 80S TO LWR 90S.

ON THU...MID LVL WAVE FLATTENS OUT AS IS TYPICAL FOR THIS TIME OF
YEAR...WHICH WOULD TEND TO ALLOW THE FRONT TO STALL/WEAKEN OVER
SOUTHERN VA/NC. HAVE AT LEAST 20-30% CHANCES FOR TSTMS THU
AFTN/EVENG FOR ALL EXCEPT THE FAR NORTHERN ZONES (WHERE SOMEWHAT
DRIER AIRMASS LOOKS TO TAKE HOLD).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONT PROGGED TO STALL OVR OUR SRN COUNTIES THU NIGHT. ADDED A
SLIGHT CHC -SHRA/TSRA TO SE VA/NE NC OVERNIGHT ON THU...BUT THINK
BETTER CHC FOR -SH/TSRA COMES IN THE AFTN THRU EVENING ON FRI WITH
THESE STALLED BNDRY TYPE SITUATIONS. PLENTY OF MSTR TO WORK
WITH...AND IF PATTERN HOLDS CUD SEE POPS INCREASED AS WE NEAR THE
END OF THE WEEK. GUIDANCE COMING WITH TEMPS A DEG OR TWO LOWER THAN
PREV RUNS. STILL LOOKING AT HIGHS IN UPR 80S TO LWR 90S FOR THE
EXTENDED PRD OF THE FORECAST. LOWS UPR 60S TO AROUND 70. WEAK HIGH
PRES BUILDS IN BREIFLY FOR THE WEEKEND...BUT HV MAINTAINED SLIGHT
CHC POPS TO ACCOUNT FOR ANY LATER AFTN/EVENING SUMMER TYPE
CONVECTION.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
WITH A WEAK UPPER SYSTEM SLOWLY MOVING ACROSS THE AREA THIS
AFTERNOON AND EVENING WILL AGAIN SEE TSTMS DEVELOPING. RUC SHOWS
THE INITIAL CHANCE NEAR THE COAST WITH BEST MOISTURE CONVERGENCE
THERE INCLUDING THE PHF ORF AND ECG AIRPORTS. LATER TSTMS
POSSSIBLE COMING OFF THE MOUNTAINS INTO RIC. CONDITIONS COULD
LOWER TO IFR TO MVFR IN TSTMS. BY 06Z TSTMS ARE GONE AND CLOUDS
SHOULD SCATTER OUT WITH MAINLY VFR SOME MVFR FOG ESPECIALLY IN
THE W AND N. ANOTHER CHANCE OF TSTMS ON TUE AFTERNOON AND EVENING
WITH SOME MVFR IFR CONDITIONS. ANOTHER FRNT WILL BRING CHCS AGAIN
FOR PCPN/LWR CIGS/VSBYS LATER WED INTO ERLY THU.

&&

.MARINE...
PER 3 PM OBS OVER THE BAY AND COASTAL LOCATIONS IT APPEARS GUSTS
AROUND 20 KT ARE MAKING IT TO THE SURFACE. SO SCA FOR BAY AND
CURRITUCK SND WILL REMAIN INTACT THRU 4 AM.

TUE AFTN AND EVENING WATERS MAY SEE GUSTY WINDS MIX DOWN TO THE SFC
ONCE AGAIN. HV ALREADY PUT NRN TWO COASTAL MARINE ZONES IN A SCA FOR
TUE NIGHT FOR GUSTS TO 25 KT AND SEAS 4 TO 5 FT. CUD POSSIBLY SEE
THESE GUSTS TRANSLATE OVR CHES BAY...BUT WITH CURRENT SCA HEADLINE
IN PLACE FOR TONIGHT, WILL HOLD OFF ON ISSUING ATTM.

FLAGS MAY BE POSSIBLY ONCE AGAIN ON WED WITHAN APPROACHING COLD
FRONT WHICH WILL LIKELY STALL OVER THE WATERS THRU MID WEEK. NE...

&&

.FIRE WEATHER...
COMBINATION OF HIGHER MIXING/STRONGER SW FLOW TODAY (AND RECENT
RAINS) HAS CLEARED OUT VSBYS EXCEPT IN THE IMMEDIATE VCNTY OF THE
FIRE. LATEST HYSPLIT SHOWING CONTD SSW TRANSPORT FLOW OVERNIGHT AND
TUESDAY...SO HAVE CONTINUED WITH AREAS OF SMOKE FOR METRO HAMPTON
ROADS AND INTO NORTHAMPTON CNTY ON ERN SHORE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR ANZ630>633.
     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 AM EDT WEDNESDAY
     FOR ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...SMF
AVIATION...JAB
MARINE...SMF
FIRE WEATHER...LKB
Hazardous weather outlook, Jul 7, 3:39 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT MON JUL 7 2008

MDZ021>025-NCZ012>014-030>032-VAZ048-049-060>090-092-093-096-099-100-
081945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-ACCOMACK-
NORTHAMPTON VA-
339 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS AS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ654-656-658-081945-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
339 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD
REACH OR EXCEED 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ650-652-081945-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
339 PM EDT MON JUL 7 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TUESDAY TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD
REACH OR EXCEED 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-081945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
339 PM EDT MON JUL 7 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD
REACH OR EXCEED 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

NCZ015>017-102-VAZ091-094-095-097-098-081945-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
339 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES
AND CREATE POOR AIR QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

SMF

In the hours before

Local storm report, Jul 7, 3:13 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 S WINDSOR             35.96N 76.94W
07/06/2008                   BERTIE             NC   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO HIGH WATER. GRABTOWN ROAD WSW
            OF WINSDOR WAS CLOSED...AND WOODARD ROAD SE OF WINDSOR
            WAS CLOSED. RAINFALL AMOUNTS IN EXCESS OF 6 INCHES
            OCCURRED IN LESS THAN 3 HOURS.

&&

ASIEBERS
Special weather statement, Jul 7, 5:51 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 PM EDT MON JUL 7 2008

VAZ048-049-060>062-065>069-079-072300-
AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
551 PM EDT MON JUL 7 2008

...STRONG LINE OF THUNDERSTORMS APPROACHING THE EASTERN VIRGINIA
PIEDMONT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 30 MILES NORTHWEST OF LOUISA TO 31 MILES
NORTHWEST OF CHASE CITY...OR FROM 23 MILES SOUTHWEST OF CULPEPER TO
15 MILES SOUTHWEST OF PHENIX...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  BUFFALO SPRINGS AROUND 630 PM EDT...
  NAHOR AROUND 700 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:29 PM EDTAreal Flood AdvisoryAKQNorthumberland2 hr
Jul 6, 8:54 PM EDTTornado WarningAKQGoochland, Hanover, Louisa, Powhatan35 min
Jul 6, 9:49 PM EDTSevere Thunderstorm WarningAKQChesterfield, City of Richmond41 min
Jul 6, 10:45 PM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Dinwiddie, Hanover, Henrico, King William and 6 more60 min
Jul 7, 7:06 PM EDTSevere Thunderstorm WarningAKQCumberland, Goochland, Powhatan39 min
Jul 7, 7:34 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway, Prince Edward38 min
Jul 7, 7:42 PM EDTSevere Thunderstorm WarningAKQGoochland, Louisa21 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.